PP 1 Anticholinergic Poisoning Following Use Of Datura For Asthma

Main Article Content

Suresh N Ayop N.A

Abstract

INTRODUCTION


Datura was traditionally used as treatment of asthma in some ancient cultures. With the rise of public interest in the so called alternative medicine some of the traditional treatment which has been abandoned is being used again, some with almost deadly consequence. We are presenting a case of middle aged man who developed anticholinergic toxidromes following datura ingestion following attempted treatment for asthma.


CASE REPORT


A 46 year old male presented with agitation, restlessness, tachypneic, hyperthermic, dry flush skin and tachycardia. History given by family members that he has taken some seeds of fruits mixed with coffee 1 hour earlier and woke up tachypneic and restlessness. The fruits were later identified as Datura stramonium. Patient was having bronchospasm due to his underlying hyperactive airway disease for which he has been experimenting with traditional medicine. He was treated with activated charcoal and intravenous crystalloids for datura poisoning as well as given nebulized salbutamol for bronchospasm. The patient was treated symptomatically. Patient recovered from anticholinergic toxidromes few hours later but requires further treatment for bronchospasm. Further history from him later revealed that he has experimenting with datura both inhalation and ingestion as a form of treatment for what he thinks is asthma. He was discharged well the following day.


DISCUSSION


Datura is hallucinogenic and therefore has been used as drugs of abuse. It is also part of traditional treatment of asthma in various culture and tradition. It has been studied as treatment for hyperactive airway disease, especially by smoking in cigarette. It is found to be as potent as salbutamol in treating asthma in some studies. In the case presented here patient developed anticholinergic symptoms without much relieved of bronchospasm. It is risky to use Datura without medical supervision because of its potential anticholinergic toxicity.

Article Details

How to Cite
N, Suresh; N.A, Ayop. PP 1 Anticholinergic Poisoning Following Use Of Datura For Asthma. Malaysian Journal of Emergency Medicine, [S.l.], v. 1, n. 2, p. 11, dec. 2016. ISSN 2289-6147. Available at: <http://m-jem.com/index.php/mjem/article/view/50>. Date accessed: 28 july 2017.
Section
Poster Presentation